Alert archive / Missouri / Tornado Warnings in 2024

Tornado Warning 48, NWS Springfield, MO

May 21, 2024Benton County, Missouri

NWS Springfield, MO issued this tornado warning at May 21, 2024, 5:27 PM CDT for Benton County, Missouri. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2024, 5:27 PM CDT (22:27 UTC)
Expired
May 21, 2024, 6:00 PM CDT
In force
33 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

County Benton County, MO

The radar

The Pleasant Hill radar (KEAX), 94 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 2:40 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2024-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 594 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2024-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
594 J/kg
Mixed-layer CIN
-286 J/kg
Mixed-layer LCL
999 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

180 
WFUS53 KSGF 212227
TORSGF
MOC015-212300-
/O.NEW.KSGF.TO.W.0048.240521T2227Z-240521T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Springfield MO
527 PM CDT Tue May 21 2024

The National Weather Service in Springfield has issued a

* Tornado Warning for...
  Northern Benton County in central Missouri...

* Until 600 PM CDT.

* At 527 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Calhoun, or near Windsor, moving northeast at 40
  mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Lincoln, Cole Camp, Ionia, Palo Pinto, Mora, Brandon, and
  Crockerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3853 9307 3845 9307 3836 9352 3851 9351
      3851 9330 3854 9329
TIME...MOT...LOC 2227Z 243DEG 34KT 3848 9357 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

Nelson
1 follow-up statement
060 
WWUS53 KSGF 212251
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
551 PM CDT Tue May 21 2024

MOC015-212301-
/O.EXP.KSGF.TO.W.0048.000000T0000Z-240521T2300Z/
Benton MO-
551 PM CDT Tue May 21 2024

...THE TORNADO WARNING FOR NORTHERN BENTON COUNTY WILL EXPIRE AT 600
PM CDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 1000 PM CDT for central
Missouri.

&&

LAT...LON 3853 9307 3845 9307 3836 9352 3851 9351
      3851 9330 3854 9329
TIME...MOT...LOC 2251Z 243DEG 34KT 3857 9335 

$$

Wise

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at May 21, 5:05 PM CDT, 22 minutes earlier. Its key messages:

  • Severe storms possible this evening...with an Enhanced (3 of 5 level) risk over west central and central MO and a Slight Risk for much of the region southward to the Arkansas border. Hail to the size of baseballs and damaging wind gusts will be the primary concerns followed by tornadoes.
  • Another round of severe weather is possible again Wednesday toward south-central Missouri with Slight (2 of 5 level) to Enhanced (3 of 5 level) risk. Hail to the size of golf balls will be the primary threat followed by damaging wind.
  • Unsettled weather may persist through the end of this week and into Memorial Day weekend (daily 30-50% chances for showers and thunderstorms).
Area forecast discussion, May 21, 5:05 PM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
505 PM CDT Tue May 21 2024

.KEY MESSAGES...

- Severe storms possible this evening...with an Enhanced (3 of
  5 level) risk over west central and central MO and a Slight
  Risk for much of the region southward to the Arkansas border.
  Hail to the size of baseballs and damaging wind gusts will be
  the primary concerns followed by tornadoes.

- Another round of severe weather is possible again Wednesday
  toward south-central Missouri with Slight (2 of 5 level) to
  Enhanced (3 of 5 level) risk. Hail to the size of golf balls
  will be the primary threat followed by damaging wind.

- Unsettled weather may persist through the end of this week and
  into Memorial Day weekend (daily 30-50% chances for showers
  and thunderstorms).

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 308 PM CDT Tue May 21 2024

Band of cumulus congestus from west of the KC area southwest to
near KCNU on into north central OK marking the region where the
cap is eroding with TSRA development anticipated in the next 1-2
hours...propagating  southeastward through the evening in line
with the HREF.

With CAMS members ranging from discrete cells to at best a
broken line across much of the CWA concern remains very large
hail - baseball to softball...with MLCAPES expected to climb to
over 3000 J/KG with max heating and 0-6 KM shear around 50 knots
providing ample shear for supercells to initially form. The
front will likely overtake the dry line from reaching the CWA
but the potential for discrete supercells is expected based upon
the environment and CAMs. The question over time then remains
whether supercells congeal and or the frontal boundary becomes
the main forcing leading to a line later this evening over the
eastern Ozarks.

Models continue to advertise redevelop of TSRA Wednesday along
and a bit north of the frontal boundary that will sink to along
or a bit south of the Arkansas border overnight. Unlike storms
today which primarily will form within a band...storms on
Wednesday will be clustered from late morning into the
afternoon. With the front south of the border, the storms will
be elevated with enough shear for sufficient rotation and
instability for hail to the size of golf balls to be the primary
threat followed by winds of 60 to 70 mph.

&&

.LONG TERM /WEDNESDAY THROUGH TUESDAY/...
Issued at 308 PM CDT Tue May 21 2024

A rather active pattern remains in the forecast with multiple
rounds of thunderstorms, some severe, and rainfall through the
holiday weekend. Both the CSU/CIPS and SPC output continues to
show this potential as well. As for temperatures for the
weekend, expect highs in the upper 70s to lower 80s.

Thursday - Sunday: SPC has a Slight Risk of severe weather issued
for areas south and west of a line from Nevada to West Plains. A
shortwave trough will move through Thursday evening in addition to
an 850mb LLJ with widespread thunderstorms expected again. MUCAPE
shows values near 2500-3000 J/kg with sufficient shear and moisture
to produce thunderstorms. Some storms may be severe.

Friday there may be lingering showers and thunderstorms from
Thursday night that will slowly push east Friday morning. POPs start
out at 30-50% but decrease as they day goes on. Which means Friday
may be a brief break in the rainfall and storms.

Another shortwave arrives Saturday evening into Sunday with SPC
highlighting a 15-20% risk for severe weather on Sunday for areas
east of I-49. Models hint at more widespread thunderstorm activity,
but more details to come.

Monday - Tuesday: Another shortwave moves through Monday night into
Tuesday bringing an additional round of storms. Though, after
Tuesday, ridging begins to build into the area and gives us a much
needed break from severe weather/rain.

With multiple days of rainfall expected, forecast rainfall totals
show a widespread 1 to 2 inches of rain with localized higher
amounts possible. This may lead to localized flooding for areas that
have already seen ample rainfall or that flood easily.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 504 PM CDT Tue May 21 2024

A cold front is moving east across eastern Kansas and Oklahoma
early this evening. A broken line of storms have developed along
the front and will continue to move east across the area through
the evening hours. A few isolated storms will also be possible
across far southern and south central Missouri early this
evening. IFR conditions will be possible with the storms on the
cold front along with gusty winds and large hail.

The storms will end from west to east this evening. South to
southwesterly winds will occur ahead of the front with
northwest to northerly winds developing tonight. Additional
storms will be possible across southern Missouri Wednesday
morning into the evening hours.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.

&&

SHORT TERM...Runnels
LONG TERM...Soria
AVIATION...Wise
Hazardous weather outlook, May 21, 10:35 AM CDT, 6 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1035 AM CDT Tue May 21 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221545-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1035 AM CDT Tue May 21 2024

...Enhanced Risk for Storms Producing Baseball or Larger Hail...

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Signficant hail risk.
  Elevated thunderstorm wind damage risk.
  Elevated lightning risk.
  Limited excessive rainfall risk
  Elevated non thunderstorm wind risk.

DISCUSSION...

Southerly winds will gust to 40 mph ahead of the development of
thunderstorms this afternoon.

A cold front will bring the potential for severe weather late
this afternoon into tonight. Hail to the size of baseballs or
larger along with damaging winds to 70 mph will be the main
threats. There is a limited tornado threat mainly west of Highway
65 as well as localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorm chances will continue Wednesday into Thursday
bringing additional rounds of severe weather. Damaging winds will
be the main threat with these storms, but large hail, a spinup
tornado or two, and flooding are secondary threats.

Daily 30-50% chances for showers and thunderstorms exist through
Memorial Day Weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon over west central
Missouri through southeast Kansas by 3 PM extending southeastward
into this evening.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Runnels

In the hours before

Special weather statement, May 21, 4:08 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Springfield MO
408 PM CDT Tue May 21 2024

KSZ073-212145-
Bourbon KS-
408 PM CDT Tue May 21 2024

...STRONG THUNDERSTORMS WILL IMPACT BOURBON COUNTY THROUGH 445 PM
CDT...

At 407 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fulton to Uniontown to 7 miles east of
Chanute. Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fort Scott, Marmaton, Bronson, Uniontown, Fulton, Redfield, Mapleton,
Harding, Pawnee Station, Hiattville, Petersburg, Hammond, Devon,
Garland, Porterville, and Xenia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Kansas...and west central Missouri.

&&

LAT...LON 3804 9508 3804 9479 3803 9477 3803 9461
      3767 9462 3768 9509
TIME...MOT...LOC 2107Z 265DEG 31KT 3804 9481 3786 9498 3769 9533

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Nelson

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 4:21 PM CDTSevere Thunderstorm WarningSGFVernon54 min
May 21, 5:06 PM CDTSevere Thunderstorm WarningSGFBarton, Vernon39 min
May 21, 5:09 PM CDTSevere Thunderstorm WarningSGFSt. Clair, Vernon51 min
May 21, 5:52 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFBenton, Camden, Morgan, St. Clair53 min
May 21, 6:05 PM CDTSevere Thunderstorm WarningSGFBarton, Cedar, Vernon55 min
May 21, 6:39 PM CDTSpecial Weather StatementSGFPolk51 min
May 21, 6:40 PM CDTSevere Thunderstorm WarningSGFCamden, Miller, Morgan65 min
May 21, 6:51 PM CDTTornado WarningSGFMiller, Morgan24 min

Nearby

Tornado Warnings in Missouri, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.